Advertisement
Health

How Bad Is it to Mix Booze and Painkillers?

A closer look at that "severe liver damage" warning on the Tylenol label.

by Maggie Puniewska
Apr 4 2017, 6:11pm

Ah, friends. They're like family but cooler. Fully customizable. Fall and one of them will be right there to pick you back up. But as great as friends can be, they also do a lot of really stupid stuff. Stuff that blows your mind. Like, sometimes it seems crazy that you even hang out with people who make such crappy decisions. Stuff that, were it to get out, would be mortifying for anyone with even a shred of self-respect. Lucky for your friends, they've got you to ask their deepest, darkest questions for them. And lucky for you, we started this column to answer those most embarrassing of queries.

The scenario: It's Saturday morning and your friend wakes up with a raging headache. His usual Pedialyte-plus-greasy-brunch isn't going to cut it; he needs pharmaceutical-grade help. He reaches for a bottle of OTC painkillers and pops three, brushing off the boldfaced warnings that it say to take two and to skip it if you've had more than three drinks. His tally from last night came out to, oh, about three drinks times three, so you're convinced he might be putting his name on a liver transplant list any day now—both because he's taken too many pills and also because he clearly still has booze in his system.

So will he die from that dosage? Let's break this down one risk at a time. Odds are your friend took one of the big three painkillers: Acetaminophen (Tylenol), Aspirin (Bayer), or Ibuprofen (Advil). Regardless, the first thing he screwed up was taking more than recommended—usually no more than two pills.

Acetaminophen is the one that tends to make people freak out the most, so let's start there. One pill of regular strength Tylenol has 325 mg of acetaminophen—the active ingredient in Tylenol, but also products like Excedrin, Alka Seltzer, and Nyquil. Two Tylenol are typically recommended at a time, but your friend popped three, putting him at 975 mg. Now you're nervous because everyone always says that taking too much acetaminophen can cause severe liver damage, which could lead to liver failure.

The thinking that acetaminophen puts the liver at risk can be traced back to the results of a widely cited 2002 study published in the Annals of Internal Medicine that found acetaminophen overdose was the leading cause of acute liver failure in the US. After tracking 308 patients over 41 months at 17 liver care centers, researchers determined that 39 percent of acute liver cases were acetaminophen-related. This was a big deal at the time because, until then, studies suggested that the main culprit was viral hepatitis (which can be caused by contaminated food or contact with infected blood).

"A small percentage of acetaminophen is metabolized into a substance called NAPQI which, if you take the recommended dose, is detoxified by a compound called glutathione and excreted through the urine," explains Harmut Jaeschke, an acetaminophen researcher at the University of Kansas Medical Center. "But if you take too much and wind up with a surplus of NAPQI, or don't have enough glutathione—which happens if you're malnourished—the NAPQI binds to liver cells and kills them. And if enough cells die, it can lead to severe liver injury."

But don't panic just yet. Taking a closer look at the details of the results reveals that most of the acetaminophen-related acute liver failures cases were due to pretty big overdoses: The median amount people ingested was 13,000 mg, which would be equivalent to popping 40 325-mg pills. That's a lot of pain reliever considering the FDA recommends taking no more than 4,000 mg per day (more like 12 regular pills).

So as much as you think your pal could use a good scare—that's what friends are for, right?—to reform his reckless habits, it's actually not likely that anything bad will happen if he took 975 mg instead of 650.

"The bottom line is to not take more than 1,000 mg at one time," says Ed Krenzelok, former director of the Pittsburgh Poison Center and the Drug Information Center at the University of Pittsburgh Medical Center. "I have never seen that amount at a time be an issue for the typical person, whether you are hungover or not." Jaeschke agrees: "If you stick to the recommended intervals of every four to six hours, your glutathione levels can bounce back in just a few hours," he says.

The two other options, Ibuprofen and aspirin, are both NSAIDs or nonsteroidal anti-inflammatory drugs. They aren't metabolized the same way as acetaminophen, meaning they won't produce that potentially toxic liver metabolite, but they still have their own drawbacks. To work, NSAIDs block the formation of prostaglandins, hormones that increase pain and swelling. But these hormones also help protect the lining of your stomach, so shutting them down can also make you vulnerable to GI issues like discomfort or even ulcers. And for some people, even a recommended dose of NSAIDs can irritate the GI tract, so taking more than that can lead to further irritation and pain, Krenzelok says. In the fragile hangover state, the last thing you need are more reasons to feel nauseous.

And how bout mixing meds with booze? After all, your friend took those pills while definitely surpassing the "three drink maximum." Read any acetaminophen bottle and you will be met with a memorable warning: "Severe liver damage may occur if you take three or more alcoholic drinks every day while using this product." Ibuprofen and aspirin bear a similar warning, except it's regarding stomach bleeding. Neither of those sound fun.

Before you encourage your friend to start filling out a living will: It turns out there hasn't been much consensus in the scientific community about how bad acetaminophen—or ibuprofen or aspirin—is when you are drinking, and researchers are still trying to get on the same page about what amount of drinking poses problems when you take the drug.

"If you drink heavily one night and then take a therapeutic dose of acetaminophen, like 1,000 mg at a time, it's unlikely that you will have any liver damage," says Richard Dart, director of the Rocky Mountain Poison and Drug Center. "That's because alcohol and acetaminophen compete to be metabolized by the same enzymes, so there will less NAPQI produced." 

Some experts think that there generally might be more leeway for people who drink in moderation or take acetaminophen after the occasional binge versus those considered chronic alcoholics (defined as drinking more than two drinks a day for a women and three for a man, every day). "A chronic alcoholic who gets most of his or her calories from alcohol and is not well nourished will have lower levels of glutathione and more enzymes that process acetaminophen, and thus produce more NAPQI, making them more susceptible to an acetaminophen overdose," Jaeschke says. This means that just going a little over 4,000 mg of acetaminophen could be harmful for those people.

The relationship between drinking and NSAIDs hasn't been as widely researched, but with their stomach-aggravating tendencies, they're not recommended while boozing. "Drinking, especially heavy drinking, can cause stomach irritation, which can be worsened by taking aspirin or ibuprofen since they are also gastric irritants," explains Jaeschke. "In healthy individuals, moderate drinking with therapeutic doses of either acetaminophen or NSAIDs should be OK, but if you're prone to abdominal issues, it's probably better to stick to acetaminophen. And if you have stomach problems like ulcers or gastritis already, I would avoid ibuprofen and aspirin altogether."

Ok, so here's what you need to know: If your friend is not a chronic drinker, isn't malnourished or underweight, and isn't taking overdoses of these meds, it's probably ok to take two or three pills for a hangover. What worries experts is that "because acetaminophen is over-the-counter and available in so many products, people might be overdosing without even knowing it," says Nikolaos T. Pyrsopoulos, director of gastroenterology and hepatology and medical director of liver transplantation at Rutgers. So if your friend is getting liberal with her hangover treatment and not paying attention to the dosing on, say, her acetaminophen cold product, things can get hairy. All experts interviewed stressed the importance of reading the label every time.

According to the FDA, "acetaminophen-containing products that contain 325 mg should be administered in a dose of 325–650 mg every 4 hours while symptoms persist, not to exceed 3,900 mg in 24 hours for not more than 10 days. Products that contain 500 mg should follow the dosing regimen of adult doses up to 1,000 mg, not to exceed 4,000 mg in 24 hours." Pyrsopoulos would even err of the side of more caution if you are a frequent binge drinker—taking even less than 4,000 mg per day for a hangover. Because alcohol already irritates the GI tract, experts weren't so keen about using NSAIDs like ibuprofen or aspirin with drinking (it's fine otherwise unless, again, you already have stomach troubles.)

Finally, taking a bigger dose of anything isn't necessarily going to help with the pain anyway. "You reach a certain threshold for medication efficacy," Krenzelok says. "Beyond that, the painkiller isn't going to be any better at treating the headache."

Read This Next: How Bad Is it to Eat Expired Food if it Still Smells Okay?